+40 264 433427

CASE REPORT

Bosentan Inducing Autoimmune Hepatitis in a Patient with Idiopathic Pulmonary Arterial Hypertension

 download Full Article (PDF file)

Alexandre de Araujo¹, Augusto Mantovani¹, Carlos Thadeu Schmidt Cerski², Antonio Barros Lopes¹, Luiza Cristina Bortoncello¹, Marcelo Basso Gazzana³, Hugo Cheinquer¹

1) Gastroenterology and Hepatology Division,
2) Pathology Division,
3) Pneumology Division, Hospital de Clínicas de Porto Alegre, Porto Alegre, Brazil

DOI: http://dx.doi.org/10.15403/jgld.2014.1121.271.ajo

ABSTRACT
A 41-year-old woman diagnosed with idiopathic pulmonary hypertension presented symptoms despite the use of vasodilators, requiring treatment with bosentan. Previously, the patient had no signs of autoimmunity and had normal liver function. After three years of bosentan use, aminotransferase levels increased, without improvement after bosentan suspension, leading to complementary investigation. The diagnosis of autoimmune hepatitis was confirmed by biopsy, already in the stage of cirrhosis. In conclusion, in case of aminotransferase levels that remain persistently elevated, despite the reduction in doses and/or suspension of bosentan, autoimmune hepatitis must be investigated and treated urgently due to possibly rapid progression to cirrhosis..
Key words: Endothelin receptor antagonists − autoimmunity − hepatotoxicity − cirrhosis − liver biopsy.
Abbreviations: AIH: Autoimmune hepatitis; ALP: Alkaline phosphatase; ALT: Alanine aminotransferase; ANA: Antinuclear antibodies; ASMA: Anti-smooth muscle antibody; AST: Aspartate aminotransferase; ERA: Endothelin receptor antagonist; GGT: Gamma-glutamyltransferase; HAV: Hepatitis A virus; HBV: Hepatitis B virus; HCV: Hepatitis C virus; HIV: Human immunodeficiency virus; MRI: Magnetic resonance imaging; PAH: Pulmonary arterial hypertension; RV: Right ventricle; RVEF: Right ventricle ejection fraction